Kansas, 2023

High Wind and Strong Wind in Kansas, February 21, 2023

February 21, 2023 · NWS DDC · 16 events in 7 counties and zones

A strong gradient across the southern half of the CWA with a leeside trough over eastern Colorado that deepened through the morning and into the afternoon hours. Aided by downsloping component to the wind flow, wind speeds out of the south to southwest gusted up to 50-60 mph into the evening hours ahead of an approaching cold front.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong gradient across the southern half of the CWA with a leeside trough over eastern Colorado that deepened through the morning and into the afternoon hours. Aided by downsloping component to the wind flow, wind speeds out of the south to southwest gusted up to 50-60 mph into the evening hours ahead of an approaching cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 21, 12:17 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Feb 21, 12:17 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1217 PM CST Tue Feb 21 2023

...Updated for aviation discussion...

.SYNOPSIS...
Issued at 430 AM CST Tue Feb 21 2023

Unseasonably warm afternoon temperatures are expected Tuesday. An
arctic cold front will usher in much colder air from north to
south on Wednesday. Bitterly cold subzero wind chills are expected
both Thursday and Friday mornings.

&&

.SHORT TERM...(Tuesday through Wednesday)
Issued at 1200 AM CST Tue Feb 21 2023

Midnight infrared satellite imagery indicated wisps of cirrus
drifting by, embedded in dry quiet WNWly midlevel flow. A light
wind regime continued, and these light winds will trend light
southeast through sunrise, holding most locations in the 25-35
degree range.

It will be a toasty Tuesday, as temperatures soar this afternoon.
As midlevel flow backs to SWly, and 850 mb SWly flow strengthens,
the lower atmosphere warms impressively, with 00z models warming
850 mb temperatures to near 17C at DDC, and as warm as 19C across
the southwest zones. Elevated winds will be mainly due south
through about midday, but once surface winds veer to a SWly
downslope component, many locations will warm into the lower 70s.
Continued to follow the warmest 00z MAV guidance south and west of
Dodge City, with a forecast high of 77 at Liberal. The forecast
will call for a high of 71 at DDC, which is 20 degrees above
normal for 21 February. Not bad for one month before the spring
equinox. The strongest southwest winds Tuesday afternoon will be
colocated with the most impressive warmth, and strongly favor
areas south and west of Dodge City. Liberal will be one of the
windiest locales Tuesday, with gusts in the 40-50 mph range.
However, wind magnitudes will decrease markedly with northwest
extent, with much less wind expected near a strong surface
cyclone, expected to be near Syracuse in the late afternoon. Areas
of blowing dust were maintained in the grids for the southwest
zones this afternoon, but thinking this will be more of a hazard
across the combined panhandles, further removed from the surface
cyclone.

Increasing clouds and elevated southwest winds are expected
tonight through sunrise Wednesday. These elements, along with a
strong low level jet, will work against radiational cooling
strongly, with many locations holding in the 40s all night. Still
expect some light rain to clip across/near Barber county and the
far southeast vicinity late tonight/early Wednesday, but QPF in
the DDC CWA will be minimal, and zero for most locales.
Temperatures will be springlike, in the mid 50s, at sunrise
Wednesday near Medicine Lodge.

A strong arctic cold frontal boundary will sag south through
SW KS daylight Wednesday. This is expected to be a dry frontal
passage for SW KS, and removed all pops (<15%) through the period.
The general trend of much colder north and much warmer south is
obvious, but the exact forward progress of the boundary is up for
some debate. At least initially, the cold air will not be deep,
and will not have much of a synoptic push, so it may sag south
by its own weight during the day. Historically, most numerical
weather prediction is horrendous at depicting advancing shallow
arctic air masses, simply as a resolution problem. Looking at the
various solutions, 00z NAM tries to hold the front up near the
Arkansas River through 6 pm Wednesday, which would support another
very warm day in the 70s near Oklahoma, along with wind/dust/fire
concerns for southern zones. The global models (GFS/ECMWF)
actually show a faster front, near the Arkansas River at 6 am,
then clearing most of the CWA by 6 pm. Finally, the CAMs are in
the fastest camp, with the 00z ARW showing the arctic boundary
clearing the KS/OK border as soon as noon Wednesday! Experience
strongly teaches not to slow down arctic frontal advances in the
numerical prediction, and this forecast will show the cold front
arriving in the central CWA (Dodge City) early Wednesday morning.
After mild overnight temperatures in the 40s, many northern
locations behind the cold front will have no chance to warm up
during the day, holding in the 30s and 40s. In fact, a non-diurnal
curve down to the 20s is likely across northern zones prior to
sunset. At the same time, assuming the areas adjacent to Oklahoma
may have time for temperatures to soar into the 70s before the
front arrives. Max temp grid for Wednesday sports a 40 degree
gradient, from mid 30s north to mid 70s south. The traditional
"high temperature" forecast for Wednesday at any one specific
location really will not mean much; just be prepared for much
colder air arriving north to south during the day.

.LONG TERM...(Thursday through Monday)
Issued at 130 AM CST Tue Feb 21 2023

Key Messages:

-Bitterly cold subzero wind chills expected both Thursday and
 Friday mornings.
-The dry forecast continues Thursday through Saturday with no
 drought relief.
-A window of opportunity for showers and thunderstorms is apparent
 Sunday.

There may be some flurries across northern zones for several hours
Wednesday evening as the primary shortwave ejects through the
central plains, but models maintain continuity that any snow
accumulations and impacts will be relegated to WFO Goodland's CWA
and especially Nebraska. Manually limited pops to slight chance
along and north of K-96; just not expecting much. All other
locations will remain dry. With the assistance of nocturnal hours
and a much stronger synoptic push of the arctic surface high to
the north, much colder arctic air will invade fully by 6 am
Thursday. Northwest winds supplying the cold advection do not
appear overly strong, but certainly gusting over 30 mph. Cold
advection will force air temperatures commonly in the single
digits Thursday morning, with with subzero wind chills common
along and north of US 50. Wind chill advisory criteria (-15) will
be approached across northern zones for the Thursday sunrise
commute.

Thursday will be cold, on the southwest periphery of a strong
sprawling arctic surface high encompassing most of the plains. The
fresh arctic air mass will also be very dry, such that sunshine
is expected, allowing a diurnal warming cycle to occur. That said,
the northern half of SW KS will remain below freezing, ranging to
near 40 adjacent to Oklahoma. A high of 31 is forecast at DDC,
20 degrees below normal. A strong ridge axis extending from the
1046 mb arctic anticyclone in South Dakota will deliver another
very cold morning Friday, with again single digit air temperatures
common. With the parent arctic high well removed, northeast winds
will remain elevated at 10-15 mph, again delivering subzero wind
chills, but most likely not wind chill advisory criteria.

Return flow establishes Friday, but models maintain an easterly
component, implying recirculated continental polar air. As such,
models and NBM are trending colder Friday, with many locations
stuck in the 30s. A dramatic jump in temperatures is expected
Saturday, with model consensus showing about 10C of warming at
850 mb, supporting a return of 50s and lower 60s.

00z ECMWF with ensemble support shows a strong 535 dm closed low
near Los Angeles 6 pm Saturday. Models subsequently eject this
system very rapidly into Kansas by Sunday evening. Guidance
suggests that Gulf of Mexico moisture will have a chance to
entrain into this cyclone's circulation, into SW KS, before the
system's arrival late Sunday. Indeed, much guidance has MUCAPE up
to 1000 J/kg across/near SW KS 6 pm Sunday, delivered by a 60 kt
850 mb jet. NBM pops for showers and thunder were retained
centered on Sunday evening, but remember, this is 5 1/2 days away.
Such a quick ejection could easily dryslot SW KS, especially
during winter. Will not be messaging rain potential Sunday, just
yet.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1214 PM CST Tue Feb 21 2023

South to southwest winds will persist through tonight, with a
gradual weakening this evening with the loss of daytime heating.
Winds will shift to the north at KDDC/KGCK and KHYS by 16z with
the passage of a cold front. Low MVFR CIGS can be expected at KHYS
and KDDC toward the end of the period.

&&

.FIRE WEATHER...
Issued at 200 AM CST Tue Feb 21 2023

Unseasonably warm afternoon temperatures will reduce minimum relative
humidity to the 10-20% range across much of southwest Kansas Tuesday
afternoon. The driest air, with relative humidity to near 10%, is
expected in the counties adjacent to Oklahoma. Elevated south winds
are expected areawide by midday, trending southwest and increasing in
the afternoon. The strongest SW winds are also expected adjacent to
Oklahoma, colocated with critically dry minimum relative humidity.
Maintained red flag warning for Morton, Stevens, Seward, Meade and
Clark counties Tuesday afternoon, where confidence is highest that
critically dry air (warmest temperatures), very dry fuels, and
strongest winds will coincide for several hours.

Some consideration was given to adding Stanton, Grant and Haskell
counties to the red flag warning, and the day shift may still add
them. Wind magnitudes are expected to diminish quickly with northern
extent, in closer proximity to the surface low. This limitation
stated, wildfire conditions will at least be elevated for these
additional counties. Outdoor burning, or activities creating sparks
or flames, are strongly discouraged across the southwest half of SW
KS Tuesday afternoon.

Will not be issuing a fire weather watch for the southern zones for
Wednesday on this update. Consensus of short term higher resolution
models suggests the arctic cold front will arrive near the OK/KS
state line by midday Wednesday, with fire danger rapidly
diminishing, and humidity rapidly increasing, in the front's wake.
Will need to watch the immediate Oklahoma border vicinity for
wildfire risk through Wednesday, but this is expected to be relegated
to chiefly the Texas Panhandle.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  46  50   6 /   0   0   0  10
GCK  70  42  43   6 /   0   0  10  10
EHA  76  43  64  20 /   0   0   0   0
LBL  77  43  65  13 /   0   0   0   0
HYS  65  37  35   6 /   0   0  10  20
P28  70  53  68  17 /   0  20  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday morning through Wednesday
evening for KSZ074>076-084>087.

Red Flag Warning until 7 PM CST this evening for KSZ084>088.

High Wind Watch from Wednesday afternoon through Wednesday
evening for KSZ084-085.

&&

SYNOPSIS...Turner
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Finch
FIRE WEATHER...Turner
Hazardous weather outlook, Feb 21, 2:07 AM CST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
207 AM CST Tue Feb 21 2023

KSZ030-031-043>046-061>066-074>081-084>090-220815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
207 AM CST Tue Feb 21 2023 /107 AM MST Tue Feb 21 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Tuesday.

A critical risk of wildfire spread is expected Tuesday afternoon
in the counties adjacent to Oklahoma.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.

Much colder air will result in subzero wind chills Thursday
morning and again Friday morning, with the coldest readings north
of US Highway 50.

.SPOTTER INFORMATION STATEMENT...

Turner

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 strong wind, 3 high wind. Local standard time, as filed.

Strong Wind, Morton

When
February 21, 2:23 PM CST
Where
Morton forecast zone
Measured
47 kt (54 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Strong Wind, Morton

When
February 21, 2:25 PM CST
Where
Morton forecast zone
Measured
43 kt (49 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Strong Wind, Stevens

When
February 21, 3:35 PM CST
Where
Stevens forecast zone
Measured
44 kt (51 mph) measured gust
Reported by
AWOS
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Strong Wind, Seward

When
February 21, 3:40 PM CST
Where
Seward forecast zone
Measured
46 kt (53 mph) measured gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Strong Wind, Meade

When
February 21, 4:00 PM CST
Where
Meade forecast zone
Measured
44 kt (51 mph) measured gust
Reported by
Mesonet
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Strong Wind, Seward

When
February 21, 4:20 PM CST
Where
Seward forecast zone
Measured
45 kt (52 mph) measured gust
Reported by
AWOS
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Strong Wind, Meade

When
February 21, 4:34 PM CST
Where
Meade forecast zone
Measured
44 kt (51 mph) measured gust
Reported by
Mesonet
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Strong Wind, Clark

When
February 21, 4:44 PM CST
Where
Clark forecast zone
Measured
49 kt (56 mph) measured gust
Reported by
Mesonet
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

High Wind, Ford

When
February 21, 4:49 PM CST
Where
Ford forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Strong Wind, Kiowa

When
February 21, 4:54 PM CST
Where
Kiowa forecast zone
Measured
43 kt (49 mph) measured gust
Reported by
Mesonet
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Strong Wind, Meade

When
February 21, 4:57 PM CST
Where
Meade forecast zone
Measured
44 kt (51 mph) measured gust
Reported by
Mesonet
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Strong Wind, Ford

When
February 21, 5:00 PM CST
Where
Ford forecast zone
Measured
49 kt (56 mph) measured gust
Reported by
Mesonet
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Strong Wind, Ford

When
February 21, 5:25 PM CST
Where
Ford forecast zone
Measured
49 kt (56 mph) measured gust
Reported by
Mesonet
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Ford

When
February 21, 5:45 PM CST
Where
Ford forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Strong Wind, Ford

When
February 21, 5:50 PM CST
Where
Ford forecast zone
Measured
45 kt (52 mph) measured gust
Reported by
Mesonet
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Ford

When
February 21, 5:54 PM CST
Where
Ford forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081767, 1081768, 1081770, 1081771, 1081773, 1081774, 1081776, 1081777, 1081779, 1081781, 1081784, 1081785, 1081786, 1081788, 1081789, 1081787.